Treating An Ulcer in New York, NY
What Causes An Ulcer?
What your gastroenterologists in New York want you to know
Many people believe an ulcer is caused by a diet of spicy or acidic foods. In fact, ulcers are caused by a bacterial infection. You can’t heal an ulcer by yourself. You may be able to get relief from symptoms with some over-the-counter products, but you need the services of a gastroenterologist to heal your ulcer.
Ulcers are usually caused by the bacterium Helicobacter pylori or H. pylori resulting in infection. You can also get an ulcer if you use certain medications like ibuprofen, aspirin or naproxen sodium for an extended period of time.
You may have an ulcer and not experience any discomfort, or you may experience some of the main signs and symptoms of an ulcer. You may have an ulcer if you have:
- A burning pain in your stomach
- A bloated feeling or nausea
- Excess stomach acid and frequent heartburn
- Pain that increases between meals
- Pain that increases during the night
- Difficulty eating fatty foods
There are some severe symptoms that require the services of a gastroenterologist as soon as possible. Seek help immediately if you experience:
- Black, tarry stools (you may have blood in your stool)
- Red or black vomiting (you may have bloody vomit)
- Difficulty breathing or a light-headed feeling
- Sudden weight loss or appetite changes
Ulcer Treatment Options
Your gastroenterologists in New York will recommend effective treatments to heal your ulcer, including:
- Proton pump inhibitor medications (PPIs) to block acid production and promote healing; several medications can be used including Prevacid, Prilosec or Nexium.
- Antibiotic medications to eliminate H. pylori bacteria; medications used include tetracycline, amoxicillin or metronidazole.
- Prescription-strength antacid medications to reduce stomach acid
You can help prevent ulcers by eating a healthy diet of fruits high in vitamins A and C, and probiotic foods like cheese and yogurt. You may want to limit or eliminate milk because it can cause excess stomach acid. Try to change pain-relievers to acetaminophen products like Tylenol and try to avoid smoking and drinking excess alcohol.